Alert archive / Maine / Special Weather Statements in 2021

Special Weather Statement, NWS Caribou, ME

June 30, 2021Aroostook County, Maine

NWS Caribou, ME issued this special weather statement at Jun 30, 2021, 7:49 PM EDT for Aroostook County, Maine. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2021, 7:49 PM EDT (23:49 UTC)
Expired
Jun 30, 2021, 8:30 PM EDT
In force
41 min
Issued by
NWS Caribou, ME

County Aroostook County, ME

The radar

The Caribou radar (KCBW), 71 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 11.8 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2021-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2021-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
517 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
430 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

665 
WWUS81 KCAR 302349
SPSCAR

Special Weather Statement
National Weather Service Caribou ME
749 PM EDT Wed Jun 30 2021

MEZ002-010030-
Northeast Aroostook-
749 PM EDT Wed Jun 30 2021

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL AROOSTOOK COUNTY...

At 748 PM EDT, a strong thunderstorm was located over Mapleton, or 7
miles west of Presque Isle, moving east at 20 mph.

Wind gusts to 50 mph and pea size hail are possible with this storm.

Locations impacted include...
Presque Isle, Fort Fairfield, Mapleton, Washburn, Mars Hill, Ashland,
Easton, Blaine, Westfield, Chapman, Castle Hill, Wade and Scopan
Mountain.

This includes US Highway 1 between Mars Hill and Presque Isle.
 
Heavy downpours may cause ponding of water on roadways.

LAT...LON 4660 6833 4676 6826 4676 6779 4650 6779
TIME...MOT...LOC 2348Z 277DEG 19KT 4667 6817 

$$

MStrauser

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this special weather statement went out at Jun 30, 6:17 PM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jun 30, 6:17 PM EDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
617 PM EDT Wed Jun 30 2021

.SYNOPSIS...
A cold front will continue to slowly cross Downeast area
tonight. The front will then slowly settle over the Gulf of
Maine later Thursday into Friday as low pressure moves east
along the front. An upper level low will cross the region
Saturday into Sunday followed by weak high pressure for Monday.

&&

.NEAR TERM /THROUGH THURSDAY/...
615 pm update...
Quick update to cancel SVA 327 for Piscataquis and Penobscot
Counties. May see thunderstorms continue for the next svrl hrs
acrs nrn zones but not expecting severe storms acrs the area.
Hancock likely is pretty worked over but with ongoing storms
across Washington Cnty, will let them push into NB before
clearing remainder of watch.

Prev discussion blo...
As of right now we have two areas of focus of convection right
now. An area of storms along the Downeast coast and another area
of storms riding southeast near and along our border with GYX.
These storms are the main focus for severe weather this evening
but an additional area of convection is developing in Northern
Somerset and Central Piscataquis counties. There is a boundary
that stretches from southern Aroostook county back to Somerset
county. The main focus of stronger to severe storms will remain
south of this boundary through the evening. This boundary will
slowly drift south through the evening bringing an end of the
severe weather and loss of daytime heating.

As we look at the environment this evening through 7pm which is
currently the expiration of the Severe T-Storm Watch. The best
MUCAPE 1800-3000j/kg south of that boundary, deep layer shear
running 30-45kts and earlier 18z RAOB from GYX suggested a
pocket of EBWD to 50kts. This is supportive for storms to reach
severe levels and despite poor guidance handling Sfc-3km lapse
rates are running 7-7.5C/km which is aiding in the stronger
storms. DCAPE values 800-900j/kg and inverted "v" soundings
combined with the low lapse rates continues to show the damaging
wind potential. Poor mid-level lapse rates and high freezing
levels around 14.5kft are keeping hail on the smaller size but
with 50dBZ cores getting well above that expect some hail. -20C
level looks to be around 25.5kft which may be a struggle to get
some cores that high but still confident enough in hail threat.
Lastly, PWATs are very high in the 1.7 to 2.0 inch range which
is incredibly high and supportive of efficient rain producers.
Overall the threats are Damaging Winds, Large Hail and
Torrential Rainfall. Given the ongoing drought not expecting a
major flash flooding concern but any storm producing torrential
rain may cause brief urban problems.

Tonight as the boundary slowly slides towards the coast the
storms will taper and become mainly scattered showers. Showers
will continue through tonight into tomorrow. Tonight we can
expect patchy fog to develop through the night as winds calm and
RH values increase. Given the increased moisture and upper
trough to the west will keep showers in the grids for tomorrow.
It will continue to be warm and sticky to the south with highs
in the mid to upper 70s. Across the north expect a very cool day
with low to mid 60s.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
Models in the mid range indicate the most cldnss and shwrs/rnfl
potential for the Srn hlf of the FA with the confluence of Nrn
upper jet stream air and Swrn upper jet stream air remains ovr
the FA. Durg this time a sfc wv of low pres will develop Thu Ngt
alg the old cold front as it becomes stationary ovr the Gulf of
ME, with the low slowly movg E alg the S Nova Scotia coast by
Fri ngt. Models vary as to how far N rnfl will affect our FA,
durg this tm frame, with our fcst a compromise between the the
further N ECMWF which brings some rnfl even to the far N and
further S GFS model which keeps Nrn areas relatively dry.
Model certainty remains low going into Sat, with perhaps another
sfc low forming ovr the open Atl just S of the Gulf of ME,
keeping shwr potential going mainly ovr Downeast and E Cntl
areas. Temps will remain cool mainly by day due to cld cvr,
shwrs, and N winds with Nrn areas possibly a little warmer Sat
aftn with a little more sunshine potential there.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Sat ngt and Sun will cont unsettled with cldnss and some shwr
potential spcly Cntrl and Downeast areas with an upper low ovr
the FA. Conditions should improve area wide for Mon as the upper
low moves E of the FA and weak sfc hi pres builds in from the
SW with sig warmer aftn hi temps. An apchg cold front will bring
a chc of shwrs/tstms mainly to Nrn and Wrn ptns of our FA later
Tue and Tue eve and to msly Cntrl and Downeast areas midday thru
eve Wed with both days slated for abv avg hi temps.

&&

.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
NEAR TERM: Northern Sites (HUL, PQI, CAR, FVE)...MVFR to low end
VFR will continue for several more hours before cigs lower to
MVFR this evening. IFR is expected tonight through tomorrow due
to cigs with patchy fog also possible. Winds light and variable.
MVFR cigs will continue tomorrow with N winds 5-10kts.

Southern Sites (BGR, BHB)...VFR through tonight. TEMPO MVFR/IFR
possible with severe storms this evening. Damaging Winds, Large
Hail and Torrential Rain possible. Storms taper to scattered
showers through the night. Brief MVFR/IFR cigs & vsby possible
with patchy fog tonight until sunrise tomorrow. LIFR is possible
at BHB due to fog but confidence isn't high to include in TAFs.
SW winds 5-10kts. Any MVFR/IFR will improve to VFR by 12z and
last through the day with NW winds 5-10kts.

SHORT TO LONG TERM: Thu Ngt - Fri Ngt...VFR clgs Nrn TAF sites.
Low VFR/MVFR clgs Downeast sites with ocnl lgt rn shwrs. Lgt N
winds.

Sat - Mon...all TAF sites VFR. Lgt winds.

&&

.MARINE...
NEAR TERM: Winds/seas below SCA through the period. Tonight
expect numerous showers with some severe storms possible
especially in the intra-coastal waters and near shore. Any
stronger storms have the potential to produce strong winds, hail
and torrential rainfall. Storms will taper through the late
evening to scattered showers. SW winds 10-15kts but winds
stronger in and near storms. Seas generally 1 to 3 feet. Patchy
fog will develop after midnight lowering visibility. Isolated
showers will be possible tomorrow but winds/seas remain below
SCA.

SHORT TO LONG TERM: No definitive hdlns attm. Patchy marine
ST/fog will cont til at least Fri morn before lifting Fri aftn.
Kept close to blended wv model guidance for fcst wv hts. Overall
wvs will be composed of two spectral groups, a very short 2 to 4
sec pd group advcg from the N with an offshore wind and a semi-
swell 7-10 sec group advcg from the S, with the latter group
containing most of the breaking wv energy.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Farrar/Sinko
Short Term...VJN
Long Term...VJN
Aviation...Farrar/Sinko/VJN
Marine...Farrar/Sinko/VJN
Hazardous weather outlook, Jun 30, 6:12 PM EDT, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
612 PM EDT Wed Jun 30 2021

MEZ001-002-012215-
Northwest Aroostook-Northeast Aroostook-
612 PM EDT Wed Jun 30 2021

This Hazardous Weather Outlook is for Far Northern Maine.

.DAY ONE...Tonight.

Widespread showers and isolated thunderstorms are possible through
this evening. Overall severe weather is not expected but some
showers may produce heavy rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ003>006-010-011-015-031-012215-
Northern Somerset-Northern Piscataquis-Northern Penobscot-
Southeast Aroostook-Central Piscataquis-Central Penobscot-
Southern Penobscot-Southern Piscataquis-
612 PM EDT Wed Jun 30 2021

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, North Woods Maine and Penobscot Valley Maine.

.DAY ONE...Tonight.

Widespread showers and isolated thunderstorms are possible through
this evening. Overall severe weather is not expected but some
showers may produce heavy rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ016-017-029-030-032-012215-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Northern Washington-
612 PM EDT Wed Jun 30 2021

...SEVERE THUNDERSTORM WATCH 327 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Coastal DownEast Maine, Far
Eastern Maine and Interior DownEast Maine.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050-051-012215-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
612 PM EDT Wed Jun 30 2021

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ052-012215-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
612 PM EDT Wed Jun 30 2021

...SEVERE THUNDERSTORM WATCH 327 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jun 30, 6:05 PM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
605 PM EDT WED JUN 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     TSTM WND DMG     VERONA ISLAND           44.56N 68.79W
06/30/2021                   HANCOCK            ME   LAW ENFORCEMENT

            NUMEROUS TREES AND WIRES DOWN ON SEVERAL
            ROADWAYS. TIME ESTIMATED VIA RADAR.

&&

JS
Local storm report, Jun 30, 6:07 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
607 PM EDT WED JUN 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     TSTM WND DMG     2 SSW ORLAND            44.54N 68.75W
06/30/2021                   HANCOCK            ME   LAW ENFORCEMENT

            SEVERAL TREES DOWN ON POWERLINES CLOSING
            PORTIONS OF CASTINE ROAD IN ORLAND. TIME
            ESTIMATED VIA RADAR.

&&

JS
Local storm report, Jun 30, 6:09 PM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
609 PM EDT WED JUN 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     TSTM WND DMG     7 NW SURRY              44.56N 68.59W
06/30/2021                   HANCOCK            ME   LAW ENFORCEMENT

            NUMEROUS TREES DOWN ON POWERLINES ALONG
            ROUTE 1 FROM ORLAND TO ELLSWORTH. TIME
            ESTIMATED VIA RADAR.

&&

JS
Local storm report, Jun 30, 6:11 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
611 PM EDT WED JUN 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     TSTM WND DMG     BLUE HILL               44.41N 68.59W
06/30/2021                   HANCOCK            ME   LAW ENFORCEMENT

            TREES DOWN ON POWERLINES.

&&

JS
Local storm report, Jun 30, 6:12 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
612 PM EDT WED JUN 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     TSTM WND DMG     1 SSE TRENTON           44.42N 68.36W
06/30/2021                   HANCOCK            ME   LAW ENFORCEMENT

            TREES DOWN ON POWERLINES. TIME ESTIMATED VIA
            RADAR.

&&

JS
Special weather statement, Jun 30, 7:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Caribou ME
749 PM EDT Wed Jun 30 2021

MEZ002-010030-
Northeast Aroostook-
749 PM EDT Wed Jun 30 2021

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL AROOSTOOK COUNTY...

At 748 PM EDT, a strong thunderstorm was located over Mapleton, or 7
miles west of Presque Isle, moving east at 20 mph.

Wind gusts to 50 mph and pea size hail are possible with this storm.

Locations impacted include...
Presque Isle, Fort Fairfield, Mapleton, Washburn, Mars Hill, Ashland,
Easton, Blaine, Westfield, Chapman, Castle Hill, Wade and Scopan
Mountain.

This includes US Highway 1 between Mars Hill and Presque Isle.

Heavy downpours may cause ponding of water on roadways.

LAT...LON 4660 6833 4676 6826 4676 6779 4650 6779
TIME...MOT...LOC 2348Z 277DEG 19KT 4667 6817

MStrauser

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 8:04 AM EDTSpecial Weather StatementCARPiscataquis26 min
Jun 30, 8:26 AM EDTSpecial Weather StatementCAR34 min
Jun 30, 9:21 AM EDTSpecial Weather StatementCARPenobscot39 min
Jun 30, 9:53 AM EDTSevere Thunderstorm WarningCARWashington52 min
Jun 30, 1:35 PM EDTSpecial Marine WarningCAR43 min
Jun 30, 2:25 PM EDTSevere Thunderstorm WarningCARHancock, Penobscot65 min
Jun 30, 3:10 PM EDTSevere Thunderstorm WarningCARHancock50 min
Jun 30, 4:53 PM EDTSevere Thunderstorm WarningCARHancock52 min
Jun 30, 5:03 PM EDTSpecial Marine WarningCAR57 min
Jun 30, 5:31 PM EDTSevere Thunderstorm WarningCARAroostook, Washington29 min

Nearby

Special Weather Statements in Maine, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.